by Neil Bauman, Ph.D.
A lady asked,
After you’ve already lost all your hearing, what difference does it make whether the drug you are taking is ototoxic or not?
That’s a good question. If you now have no useful hearing remaining, you wouldn’t think you’d have to worry about taking ototoxic drugs, would you? I mean, you don’t have any hearing left to lose—or do you?
This would be true if you are deaf and are planning on staying deaf for the rest of you life. However, if you want to hear via cochlear implants (CIs), taking ototoxic drugs can still cause you hearing problems even though the electrodes in your cochlear implants effectively bypass the dead hair cells in your inner ears.
This is because some ototoxic drugs affect the retrocochlear auditory system. “Retrocochlear” is just a fancy medical term that refers to the auditory system on the far side of (after) your cochlea—specifically your auditory nerves and the auditory parts of your brain.
Anything that damages or negatively affects your auditory nerves or the auditory circuits in your brain will affect how well your CI works. Unfortunately, some ototoxic drugs affect how your auditory nerves transmit the sound signals to your brain, and/or affect how well your brain processes these sound signals. This can affect how well you hear with your CI.
In addition, there are many other reasons for avoiding ototoxic drugs besides just hearing loss. What about tinnitus? Do you really want tinnitus—where your ears ring, roar, buzz, sizzle, hum, click, hiss, chirp, whistle, rumble, etc.—even though you can’t hear? More than 520 ototoxic drugs can cause tinnitus.
What about the many vestibular (balance) side effects? Are you, for some strange reason, looking forward to experiencing horrible vertigo (spinning sensation), dizziness, ataxia (staggering gait), nystagmus (jerking eyes) or oscillopsia (bouncing vision) because an ototoxic drug has damaged your vestibular system?
Furthermore, the side effects of ototoxic drugs damaging your vestibular system can affect your vision, your memory and your sense of well-being. In addition, you may end up fatigued, nauseous and suffering from muscular aches and pains, including ear pain.
All of these are ototoxic side effects. As you can now see, the side effects of ototoxic drugs can damage far more than just your hearing. that is why you want to be careful, and only take ototoxic drugs when it is absolutely necessary.
Don’t let ototoxic drugs inadvertently damage your ears and cause hearing loss, tinnitus or balance problems. To learn which drugs are ototoxic, get the 3rd edition of Ototoxic Drugs Exposed. This book contains information on the ototoxicity of 877 drugs, 35 herbals and 148 chemicals.